|Combivir and wasting?
Feb 19, 2009
Good day, I have been on Combivir approximately 7 months and see some evidence of facial wasting. It is mostly in my cheeks and my eyes have a more "sunken" appearance of late. Is this due to my meds or just a side effect of HIV in general? The look bothers me and I want to find out if anything can be done, perhaps changing meds, however I have only been HIV+ for 2 years. At this early stage is it normal for this type of wasting to occur? Thank you for any help.
| Response from Dr. Pierone
Hello, and thanks for posting.
Combivir is one of the medications linked to development of lipoatrophy, largely because it contains AZT. AZT (zidovudine, Retrovir) clearly increases the risk of lipoatrophy. Studies have shown that switching off AZT (sooner rather than later) will lead to improvements in facial thinning. Lipoatrophy generally comes on gradually after years of exposure to antiretroviral medications, but some people develop it sooner.
The best strategy would be to change from AZT to tenofovir (Viread). Multiple trials have documented the effectiveness of this change in preventing worsening of lipoatrophy.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Penis Discharge After Touching Vagina Worried I Have HIV
- Sore On Penis After Oral Sex Hooker What Are The Chances Of HIV
- White Spots After Touching Open Wound Worried I Have HIV
- How Are Genital Warts Contracted?
- What Causes Thrush In Adults?
- 3 Month Negative Turning Positive At 6 Months
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.